Registered nurses may be more likely than licensed practical nurses to identify high-risk medication errors in nursing homes, new research suggests.
While medication errors are common in skilled care settings, their negative impact on residents is "surprisingly" low, a new study finds.
This is going to sound terribly wrong on the face of it. There's no way around it. It appears that the nation's largest association of nursing home operators has just bought itself a whole lot of credibility.
Most nursing home medication errors involve analgesics and sedatives, and these drugs are likely to account for errors regardless of how frequently they are administered, according to recently published research.
Improving collaboration between RNs and LPNs could reduce medication errors in nursing homes, study findsMarch 15, 2012
Registered nurses and licensed practical nurses often have interchangeable responsibilities in nursing homes, which can lead to more medication errors, according to newly announced results of a study.
We've been talking for a while about transitioning of our residents to and from the facility and some of the problems associated with it. But let's talk now about just one huge problem, that big elephant in the room: medication reconciliation. This stuff is scary.
The number of patients treated in a hospital after a bad reaction to medication grew 52% between 2004 and 2008. More than half of the errors involved seniors over the age of 65, according to data from the Agency for Healthcare Research and Quality.
One-third of paid caregivers who work for clients who live in their own homes had difficulty reading and understanding health-related information and instructions. Furthermore, 60% of them made medication errors involving their clients, according to Northwestern University researchers, who say the study is the first of its kind.
Nursing home residents are four times as likely to receive an improper dosage of a medication if it is administered in a liquid format than as a pill or tablet. Other delivery formats, such as transdermal patches, injectables and inhalers, were also more problematic compared to tablets and pills, new study results from the United Kingdom show.